WAUKEGAN – Between Feb. 24 and March 1, there were 14 opioid overdose emergency department visits among Lake County residents, according to the Lake County Health Department.
The increase has been reported to the Illinois Department of Public Health. Preliminary data do not suggest a connection between events.
There has been a nationwide surge in unintentional polysubstance (opioid and fentanyl, etc.) and counterfeit prescription drug use. Unintentional polysubstance use can occur when a person takes drugs that have been mixed with other products without their knowledge.
“Like many other communities throughout Illinois, Lake County continues to be impacted by the opioid overdose crisis,” Lake County Health Department Executive Director Mark Pfister said in a news release. “We must take steps to alleviate overdose deaths and save lives.”
The Lake County Health Department is battling the opioid crisis in a multitude of ways, including the distribution of free Naloxone to community members and law enforcement personnel. Naloxone is a nonaddictive, lifesaving medication. It can reverse the effects of an opioid overdose when used in time. It is easy to get and easy to use.
Lake County residents, especially those whose loved ones may be using opioids, are encouraged to have Naloxone on hand in case of an overdose.
“An opioid overdose is a life-threatening emergency and may be reversible with quick action,” Lake County Health Department medical epidemiologist Dr. Sana Ahmed said. “Naloxone is a safe and effective lifesaving medication that is known to save lives. It can easily be administered into the nose by anyone, including friends, family and nonmedical community members.”
Symptoms of an opioid overdose include unconsciousness or inability to wake up; limp body; falling asleep and extreme drowsiness; slow, shallow, irregular or no breathing; pale, blue, cold and/or clammy skin; choking, snoring or gurgling sounds; and slow or no heartbeat.
If you suspect an opioid overdose:
• Call 911 immediately and provide the location of the overdose.
• Administer Naloxone if available. Multiple doses may be required. Naloxone won’t harm someone if they are overdosing from a drug other than opioids. For information on how and when to administer Naloxone, visit the Centers for Disease Control and Prevention’s page on Stopping Overdose with Naloxone.
• Try to keep the person awake and breathing.
• Lay the person on their side to prevent choking.
• Stay with the individual until help arrives.
If you would like to request a free Naloxone kit (includes four doses of Naloxone and five fentanyl test strips), visit www.lakecountyil.gov/naloxone or call 847-377-8199.